Benoît Mandelbrot and fractional Brownian motion. (English) Zbl 1332.60008

Summary: Although fractional Brownian motion was not invented by Benoît Mandelbrot, it was he who recognized the importance of this random process and gave it the name by which it is known today. This is a personal account of the history behind fractional Brownian motion and some subsequent developments.


60-03 History of probability theory
01A70 Biographies, obituaries, personalia, bibliographies
60G22 Fractional processes, including fractional Brownian motion
01A60 History of mathematics in the 20th century

Biographic References:

Mandelbrot, Benoît
Full Text: DOI arXiv Euclid


[1] Anderson, T. G., Davis, R. A., P Kreiss, J. and Mikosch, T. (1980). Handbook of Financial Time Series . Springer, Berlin.
[2] Biagini, F., Hu, Y., Øksendal, B. and Zhang, T. (2008). Stochastic Calculus for Fractional Brownian Motion and Applications . Springer, London. · Zbl 1157.60002 · doi:10.1007/978-1-84628-797-8
[3] Cioczek-Georges, R., Mandelbrot, B. B., Samorodnitsky, G. and Taqqu, M. S. (1995). Stable fractal sums of pulses: The cylindrical case. Bernoulli 1 201-216. · Zbl 0844.60017 · doi:10.2307/3318477
[4] Cont, R. (2005). Long range dependence in financial markets. In Fractals in Engineering (J. Lévy-Vehel and E. Lutton, eds.) 159-179. Springer London. · Zbl 1186.91230
[5] Dobrushin, R. L. and Major, P. (1979). Non-central limit theorems for nonlinear functionals of Gaussian fields. Z. Wahrsch. Verw. Gebiete 50 27-52. · Zbl 0397.60034 · doi:10.1007/BF00535673
[6] Embrechts, P. and Maejima, M. (2002). Selfsimilar Processes . Princeton Univ. Press, Princeton, NJ. · Zbl 1008.60003
[7] Hunt, G. A. (1951). Random Fourier transforms. Trans. Amer. Math. Soc. 71 38-69. · Zbl 0043.30601 · doi:10.2307/1990858
[8] Hurst, H. E. (1951). Long-term storage capacity of reservoirs. Transactions of the American Society of Civil Engineers 116 770-808.
[9] Klemeš, V. (1974). The Hurst phenomenon: A puzzle? Water Resources Research 10 675-688.
[10] Kolmogorov, A. N. (1940). Wienersche Spiralen und einige andere interessante Kurven im Hilbertschen Raum. C. R. ( Doklady ) Acad. Sci. URSS ( N.S. ) 26 115-118. · Zbl 0022.36001
[11] Major, P. (1981). Multiple Wiener-Itô Integrals : With Applications to Limit Theorems. Lecture Notes in Math. 849 . Springer, Berlin. · Zbl 0451.60002 · doi:10.1007/BFb009403
[12] Mandelbrot, B. (1965). Une classe processus stochastiques homothétiques à soi; application à la loi climatologique H. E. Hurst. C. R. Acad. Sci. Paris 260 3274-3277. · Zbl 0127.09501
[13] Mandelbrot, B. B. (1975). Limit theorems on the self-normalized range for weakly and strongly dependent processes. Z. Wahrsch. Verw. Gebiete 31 271-285. · Zbl 0288.60033 · doi:10.1007/BF00532867
[14] Mandelbrot, B. B. (1997). Fractals and Scaling in Finance. Discontinuity , Concentration , Risk . Springer, New York. · Zbl 1005.91001
[15] Mandelbrot, B. B. (2002). Gaussian Self-affinity and Fractals . Springer, New York. · Zbl 1007.01020
[16] Mandelbrot, B. B., Fisher, A. and Calvet, L. (September 1997). A multifractal model of asset returns. Cowles Foundation Discussion Papers 1164. Cowles Foundation for Research in Economics, Yale Univ., New Haven, CT.
[17] Mandelbrot, B. B. and Taylor, H. M. (1967). On the distribution of stock price differences. Oper. Res. 15 1057-1062.
[18] Mandelbrot, B. B. and Van Ness, J. W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422-437. · Zbl 0179.47801 · doi:10.1137/1010093
[19] Mandelbrot, B. B. and Wallis, J. R. (1968). Noah, Joseph and operational hydrology. Water Resources Research 4 909-918.
[20] Mishura, Y. S. (2008). Stochastic Calculus for Fractional Brownian Motion and Related Processes. Lecture Notes in Math. 1929 . Springer, Berlin. · Zbl 1138.60006 · doi:10.1007/978-3-540-75873-0
[21] Montanari, A. (2003). Long-range dependence in hydrology. In Theory and Applications of Long-Range Dependence (P. Doukhan, G. Oppenheim and M. S. Taqqu, eds.) 461-472. Birkhäuser, Boston, MA. · Zbl 1037.86002
[22] Nualart, D. (2006). The Malliavin Calculus and Related Topics , 2nd ed. Springer, Berlin. · Zbl 1099.60003 · doi:10.1007/3-540-28329-3
[23] Nualart, D. and Peccati, G. (2005). Central limit theorems for sequences of multiple stochastic integrals. Ann. Probab. 33 177-193. · Zbl 1097.60007 · doi:10.1214/009117904000000621
[24] Peccati, G. and Taqqu, M. S. (2011). Wiener Chaos : Moments , Cumulants and Diagrams. Bocconi & Springer Series 1 . Springer, Milan. · Zbl 1231.60003 · doi:10.1007/978-88-470-1679-8
[25] Pipiras, V. and Taqqu, M. S. (2003). Fractional calculus and its connections to fractional Brownian motion. In Theory and Applications of Long-Range Dependence (P. Doukhan, G. Oppenheim and M. S. Taqqu, eds.) 165-201. Birkhäuser, Boston, MA. · Zbl 1031.60047
[26] Pipiras, V. and Taqqu, M. S. (2010). Regularization and integral representations of Hermite processes. Statist. Probab. Lett. 80 2014-2023. · Zbl 1216.60029 · doi:10.1016/j.spl.2010.09.008
[27] Robinson, P. M., ed. (2003). Time Series with Long Memory . Oxford Univ. Press, Oxford. · Zbl 1113.62106
[28] Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes. Stochastic Models with Infinite Variance . Chapman & Hall, New York. · Zbl 0925.60027
[29] Taqqu, M. S. (1975). Weak convergence to fractional Brownian motion and to the Rosenblatt process. Z. Wahrsch. Verw. Gebiete 31 287-302. · Zbl 0303.60033 · doi:10.1007/BF00532868
[30] Taqqu, M. S. (1979). Convergence of integrated processes of arbitrary Hermite rank. Z. Wahrsch. Verw. Gebiete 50 53-83. · Zbl 0397.60028 · doi:10.1007/BF00535674
[31] Taqqu, M. S. (2003). Fractional Brownian motion and long-range dependence. In Theory and Applications of Long-Range Dependence (P. Doukhan, G. Oppenheim and M. S. Taqqu, eds.) 5-38. Birkhäuser, Boston, MA. · Zbl 1039.60041
[32] Taqqu, M. S. and Teverovsky, V. (1998). On estimating the intensity of long-range dependence in finite and infinite variance time series. In A Practical Guide to Heavy Tails : Statistical Techniques and Applications (R. Adler, R. Feldman and M. S. Taqqu, eds.) 177-217. Birkhäuser, Boston, MA. · Zbl 0922.62091
[33] Veillette, M. S. and Taqqu, M. S. (2012). Properties and numerical evaluation of the Rosenblatt distribution. Bernoulli . · Zbl 1273.60020 · doi:10.3150/12-BEJ421
[34] Yaglom, A. M. (1955). Correlation theory of processes with random stationary \(n\)th increments. Mat. Sb. N.S. 37(79) 141-196. · Zbl 0080.34903
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.